Utah, 2025

Strong Wind in Utah, August 2, 2025

August 2, 2025 · NWS SLC · 1 event in 1 county or zone

Two individuals went out on the water at Willard Bay State Park on an inflatable raft during the afternoon of Saturday, August 2. Outflow winds from thunderstorms near the Utah-Idaho border pushed through Willard Bay.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Two individuals went out on the water at Willard Bay State Park on an inflatable raft during the afternoon of Saturday, August 2. Outflow winds from thunderstorms near the Utah-Idaho border pushed through Willard Bay. The winds threw two people off an inflatable raft.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 2, 2:51 PM MST, 29 minutes earlier.

Area forecast discussion, Aug 2, 2:51 PM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
351 PM MDT Sat Aug 2 2025

.SYNOPSIS...Strong thunderstorms will impact northern Utah through
this evening. A hot and very dry airmass will remain over the
area over the next several days.

&&

.SHORT TERM (Through 12Z Monday)...Early afternoon upper air and
satellite analysis indicates high pressure remains across the Baja
California area. A weak shortwave trough is crossing the
Great Basin and Snake River Plain. The persistent upper level
trough remains off the Pacific Coast.

Current mesoanalysis indicates an area of 500-750 J/kg of SBCAPE
across northwestern Utah. Deep layer shear is around 25 kts or so.
With very deep, dry sub-cloud environment, ongoing convection will
be capable of wind gusts in excess of 50 mph. As of press time,
an outflow boundary appears to be strengthening near the west side
of the GSL. Multiple members of the HREF propagate this outflow
boundary across the lake and into the northern Wasatch Front,
maintaining coherency through at least the towns closest to the
lake.

Near sunset, any remaining convection will weaken and diminish.
This will start an extended period with little to no threat of
convection...but mainly hot, dry and sunny skies.

.LONG TERM (After 12Z/6AM Monday), Issued 407 AM MDT...
A shortwave trough digs into the Great Basin on Monday, resulting
in strengthening southwesterly flow aloft. H7 winds increase to
around 25-30 knots on Monday, allowing gusty southwesterly winds
to develop across the region. These gusty winds will couple with
very dry conditions to create heightened fire weather concerns on
Monday, most notably across the southern, central, and eastern
portions of Utah. See the fire weather section below for more
details.

The aforementioned trough quickly lifts northeastward out of the
region on Tuesday, allowing a ridge to begin strengthening across
the southwestern US. A weak surge of mid-level moisture is expected
to ride up the western periphery of this ridge, bringing increased
chances for afternoon showers and thunderstorms across southern Utah
as early as Tuesday. Daily chances for showers and thunderstorms
continue across southern Utah through at least the end of the week
as this ridging pattern remains stagnant. Any storms that develop
during this period are expected to produce little in the way of the
precipitation as lower levels remain very dry, with the main concern
being gusty and erratic outflow winds.

&&

.AVIATION...KSLC...VFR conditions will persist for the KSLC
terminal through the period. Dry conditions with mostly clear
skies will continue with strong northerly outflow winds 30-40 mph
between 00Z- 03Z with decreasing winds throughout the evening.
These winds could result in some blowing dust with lower VIS
briefly. Winds become south by 10Z.

.REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail
across the airspace through the period. Decaying convection
across the far northern airspace will develop gusty outflow winds
that will move south with 30-40 mph northerly wind gusts through
much of the Wasatch between 22Z-03Z. Gusty winds could result in
blowing dust with briefly reduced VIS. Winds become light and
diurnally driven overnight. Clear and dry conditions with diurnal
winds will prevail across the central and southern airspace.

&&

.FIRE WEATHER...A hot, dry airmass will remain in place through the
next week. As high pressure moves overhead Sunday, winds will
decrease across the region...however...winds will increase once
again Monday as southwest flow increases once more. Widespread
critical fire weather conditions are expected across central and
southern Utah. Localized critical fire weather conditions are
likely across portions of fire weather zone 479, especially Monday
afternoon.

Mid-level moisture will increase Tuesday across southern Utah,
but little increase in humidities is expected for areas below 8500
feet or so. Current guidance suggests most locations across
central and southern Utah will remain in a prolonged period of
critical fire weather conditions with poor to very poor overnight
recoveries through at least Thursday.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning from noon Monday to 9 PM MDT Tuesday for UTZ483-
     484-488-489-492>498.

     Red Flag Warning until 10 PM MDT this evening for UTZ483-484-488-
     489-493-494-496-498.

WY...None.
&&

Kruse/Whitlam/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 2, 12:18 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
118 PM MDT Sat Aug 2 2025

UTZ101-021945-
Great Salt Lake Desert and Mountains UT-
118 PM MDT Sat Aug 2 2025

...A strong thunderstorm will impact portions of north central Box
Elder County through 145 PM MDT
...

At 118 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Park Valley, or 23 miles southwest of Snowville, moving
east at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Locomotive Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4169 11316 4182 11318 4189 11285 4166 11280
TIME...MOT...LOC 1918Z 252DEG 14KT 4177 11308

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Webber
Special weather statement, Aug 2, 3:13 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
413 PM MDT Sat Aug 2 2025

UTZ101-102-022315-
Tooele and Rush Valleys UT-Great Salt Lake Desert and Mountains UT-
413 PM MDT Sat Aug 2 2025

...An outflow from a strong thunderstorm will impact portions of
south central Box Elder and northwestern Tooele Counties through 515
PM MDT
...

At 413 PM MDT, Doppler radar was tracking an outflow from a strong
thunderstorm over Utah Test and Training Range North, or 46 miles
northeast of Wendover, moving southeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Delle, Knolls, Utah Test and Training Range North, Clive, Lakeside,
and Bonneville Salt Flats.

This includes Interstate 80 in Utah between mile markers 18 and 78.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4069 11372 4093 11372 4123 11289 4074 11261
      4066 11279
TIME...MOT...LOC 2213Z 317DEG 16KT 4099 11320

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Webber

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Eastern Box Elder County

When
August 2, 3:20 PM MST
Where
Eastern Box Elder County forecast zone
Measured
35 kt (40 mph) estimated gust
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
41.521, -113.082 (the zone’s center; the record gives no point)

Two individuals went out on the water at Willard Bay State Park on an inflatable raft during the afternoon of Saturday, August 2. Outflow winds from thunderstorms near the Utah-Idaho border pushed through Willard Bay area around 4:20 p.m. with wind gusts at nearby weather stations reported to be as high as 25-30 mph with the initial pass of the boundary. Winds remained elevated out of the northwest, with gusts upwards of 25-35 mph around 1.5 hours following the outflow boundary. The two individuals on the raft were reported to have been thrown off the raft when the boundary came through. One person resurfaced while the other did not.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Strong Wind, Eastern Box Elder County2025-08-0241MaleIn WaterDirect

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2025Every state in 2025This day in weather historyWarnings in Utah, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1274595.